Texas, 2006

Hail in Texas, March 18, 2006

March 18, 2006 · NWS SJT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 18, 8:13 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 18, 8:13 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
813 PM CST SAT MAR 18 2006

.UPDATE...
A NUMBER OF FORECAST CONSIDERATIONS TONIGHT IN ADDITION TO THE
THUNDERSTORMS AND SEVERE POTENTIAL. MODELS LIFT THE WARM FRONT TO
NEAR INTERSTATE 20 OVERNIGHT...BUT EXPECT THE CONVECTION TO
SUPRESS ITS NORTHWARD PROGRESS. IN OUR PART OF TEXAS...THE FRONT
EXTENDED FROM NEAR KERRVILLE TO JUST SOUTH OF BARNHART TO JUST
NORTH OF FORT STOCKTON. AREAS OF FOG OCCURRING NORTH OF THIS FRONT
ACROSS MUCH OF WEST CENTRAL TEXAS...WITH VISIBILITY LESS THAN 1
MILE IN PLACES. HAVE ADDED A MENTION OF FOG TO THE FORECAST AS
WELL TONIGHT. THE FOG WILL LIFT WITH THE ARRIVAL OF THE SHOWERS
AND STORMS FROM THE WEST. STEADY OR SLOWLY RISING TEMPERATURES
EXPECTED BUT THE EXTENT WILL BE DEPENDENT ON PROGRESS OF WARM
FRONT. ADDITIONAL FORECAST UPDATES/TWEAKS WILL BE DONE AS THE
SITUATION UNFOLDS.

&&

.PREV DISCUSSION... (ISSUED 739 PM CST SAT MAR 18 2006)

UPDATE...
FORECAST PACKAGE HAS BEEN UPDATED FOR THE SEVERE THUNDERSTORM
WATCH...WHICH COVERS ALL OF WEST CENTRAL TEXAS EXCEPT THE FAR
EASTERN BIG COUNTRY AND EASTERN HEARTLAND...UNTIL 2 AM. AREA
RADARS INDICATE A NORTH-SOUTH LINE OF INTENSIFYING THUNDERSTORMS
OVER WEST TX (FROM SEMINOLE TO NEAR ODESSA TO JUST NORTHEAST OF
FORT STOCKTON) MOVING QUICKLY EAST AT 40-45 MPH. THIS ASSOCIATED
WITH EMBEDDED SHORTWAVE TROUGH ROUNDING BASE OF LONGWAVE TROUGH
OUT WEST. WITH THE ELEVATED NATURE OF THESE STORMS...LARGE HAIL
TO BE THE MAIN THREAT. WILL HAVE TO MONITOR LOCALIZED DAMAGING
WIND POTENTIAL ALSO...GIVEN LINEAR NATURE OF THE CONVECTION.
STRONG LOW LEVEL JET SETUP SHOULD HELP TO MAINTAIN STORMS INTO
THE OVERNIGHT.

PREV DISCUSSION... (ISSUED 550 PM CST SAT MAR 18 2006)

AVIATION...
IFR AND LIFR CONDITIONS NORTH OF THE WARM FRONT LATE THIS
AFTERNOON AND EVENING. AS OF 2330Z...WARM FRONT HAS OOZED NORTH
THROUGH THE SONORA AND BARNHART OBSERVING SITES...BUT REMAINS
SOUTH OF SAN ANGELO. WILL START THE KSJT TAF OFF WITH LIFR
CONDITIONS...BUT WILL INCREASE CEILINGS AND VISIBILITIES SLIGHTLY
SOME THIS EVENING AS THE WARM FRONT APPROACHES. SCATTERED SHOWERS
HAVE KEPT KABI FROM DROPPING COMPLETELY DOWN SO FAR THIS
AFTERNOON...BUT WITH THE SHOWERS HAVING MOVED OFF...EXPECT
CONDITIONS TO DETERIORATE AT KABI OVER THE NEXT FEW HOURS.

NEXT TIMING QUESTION CONCERNS AN AREA OF CONVECTION ACROSS THE
TRANS PECOS...AND MOVING NORTHEAST FAIRLY QUICKLY. EXPECT THIS
LINE OF STORMS TO BECOME BETTER ORGANIZED AS IT HITS THE BETTER
MOISTURE TO THE EAST...REACHING KSJT AROUND 04Z AND KABI AROUND
06Z. BY THE TIME THE CONVECTION FINALLY PUSHES EAST OVERNIGHT...WARM
FRONT SHOULD HAVE PASSED THROUGH KSJT AND KABI...WITH AT LEAST
MVFR CEILINGS SOUTH OF THE FRONT.

PREV DISCUSSION... (ISSUED 320 PM CST SAT MAR 18 2006)

UPDATE...
PER DISCUSSION WITH SURROUNDING WEATHER FORECAST OFFICES AND THE
STORM PREDICTION CENTER...HAVE DECIDED TO CANCEL THE SEVERE
THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE BIG COUNTRY. IT
APPEARS THAT THIS AREA HAS STABILIZED AS A RESULT OF EARLIER
CONVECTION.

14

PREV DISCUSSION... (ISSUED 231 PM CST SAT MAR 18 2006)

DISCUSSION...
ACTIVE...CHANGEABLE WEATHER IS IN STORE OVER WEST CENTRAL TX
THROUGH MONDAY NIGHT.

FOR THE SHORT TERM...AN ELEVATED FRONTAL BOUNDARY THAT WAS THE
FOCUS OF THUNDERSTORM ACTIVITY EARLIER TODAY HAS LIFTED NEAR OR
SLIGHTLY NORTH OF INTERSTATE 20 THIS AFTERNOON. SOME WEAK ASCENT
WAS OCCURRING NORTH OF THE BOUNDARY...WITH THUNDERSTORMS MOST
NUMEROUS OVER HASKELL/THROCKMORTON COUNTIES. THE REMAINDER OF WEST
CENTRAL TX WAS QUIET...WITH A COOL STABLE AND MOIST BOUNDARY
LAYER. THE PARCHED LOWER ATMOSPHERE THAT PREVAILED OVER WEST
CENTRAL TX ON FRIDAY HAD MOISTENED CONSIDERABLY BY THIS MORNING...
UNDER PERSISTENT ISENTROPIC LIFT AND RESULTING DRIZZLE/THUNDERSTORMS.
A SURFACE FRONT WAS NOTED FROM NEAR OZONA TO SOUTH OF JUNCTION.
TEMPS WERE RUNNING 10 TO 12 DEGREES WARMER SOUTH OF THE FRONT.
EXPECT THIS FRONT TO SLOWLY LIFT NORTH AS A WARM FRONT THIS
EVENING...AS AN UPPER LEVEL SHORTWAVE LIFTS TO FAR WEST
TX/SOUTHEAST NM. THIS FEATURE SHOULD HELP TO FURTHER DESTABILIZE THE
ELEVATED PARCELS AND HELP ERODE MID LEVEL CONVECTIVE INHIBITION.
EXPECT PRIMARY SEVERE THREAT THIS EVENING AND OVERNIGHT TO BE
HAIL.

MAIN UPPER LEVEL LONGWAVE TROF LIFTS TO FOUR CORNERS REGION BY SUNDAY
EVENING...WITH DEEP SURFACE CYCLOGENESIS PROGGED BY THE GFS AND
ETA OVER SOUTHWEST TX. THIS WILL HOLD THE SURFACE DRYLINE TO OUR
WEST UNTIL A LEAD SHORTWAVE EJECTS INTO THE PANHANDLE BY MIDNIGHT
SUNDAY NIGHT. AT THIS TIME...EXPECT THE DRYLINE TO BEGIN ITS
EASTWARD PUSH THROUGH WEST CENTRAL TX...WITH A POSSIBLE WARM FRONT/
DRYLINE TRIPLE POINT NEAR SWEETWATER AT MIDNIGHT. ETA PROGS MID
LEVEL LAPSE RATES OVER WEST CENTRAL TX AT 8 TO 9C/KM AND 0 TO 3KM
HELICITY VALUES OF 250 TO 400 MS/S2 AT MIDNIGHT. SUNDAY EVENING
COULD HOLD IN STORE A SIGNIFICANT SEVERE WEATHER EVENT FOR WEST
CENTRAL TX...WITH DESTRUCTIVE TORNADOES LARGE HAIL AND DAMAGING
WINDS POSSIBLE.

THE UPPER LEVEL TROF WILL LIFT INTO KS MONDAY...WITH DRY AIR FROM
THE DESERTS OF NEW MEXICO MOVING INTO WEST CENTRAL TX ON STRONG
WINDS. UNIDIRECTIONAL WEST WIND PROFILES AND STRONG MID LEVEL
SUBSIDENCE SUGGEST VERY STRONG POSSIBLE FOR MONDAY. WITH MINIMUM
RELATIVE HUMIDITIES OF 10 TO 15 PERCENT...DRY GRASSES AND BRUSH
THAT ABSORBED RAINS FROM THE WEEKEND WILL RAPIDLY DRY AND BECOME
SUSCEPTIBLE TO BURN. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR
MONDAY.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 2 AM SUNDAY FOR THE FOLLOWING
ZONES: CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...FISHER...
HASKELL...IRION...JONES...KIMBLE...MASON...MCCULLOCH...MENARD...
NOLAN...RUNNELS...SCHLEICHER...STERLING...SUTTON...TAYLOR...AND
TOM GREEN.

FIRE WEATHER WATCH FROM NOON MONDAY TO 6 PM MONDAY FOR THE
FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...
CROCKETT...FISHER...HASKELL...IRION...JONES...KIMBLE...MASON...
MCCULLOCH...MENARD...NOLAN...RUNNELS...SAN SABA...SCHLEICHER...
SHACKELFORD...STERLING...SUTTON...TAYLOR...THROCKMORTON...AND
TOM GREEN.

&&
Hazardous weather outlook, Mar 18, 1:42 PM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
142 PM CST SAT MAR 18 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
142 PM CST SAT MAR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SEVERE THUNDERSTORM WATCH THIS AFTERNOON THROUGH 6PM
FOR THE BIG COUNTRY. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ELSEWHERE OVER
WEST CENTRAL TEXAS THERE IS A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS DEVELOPING THIS AFTERNOON AND THROUGH TONIGHT WITH
LARGE HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CONTINUED CHANCE OF SEVERE WEATHER THROUGH SUNDAY NIGHT
OVER MOST OF WEST CENTRAL TEXAS WITH LARGE HAIL BEING THE PRIMARY
THREAT. AS A DRY LINE PUSHES THROUGH WEST CENTRAL TEXAS OVERNIGHT
ON SUNDAY DRY CONDITIONS WILL RETURN MONDAY WITH HIGH WINDS AND
LOW RELATIVE HUMIDITIES. AN ELEVATED FIRE DANGER WILL CONTINUE
MONDAY AFTERNOON THROUGH THE EXTENDED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO SUNDAY
NIGHT.

The radar

The San Angelo radar (KSJT), 59 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Schleicher

When
March 18, 9:45 PM CST
Where
Schleicher County, Eldorado
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
30.850, -100.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493230.